Minnesota, 2020

Damaging Winds in Minnesota, June 6, 2020

June 6, 2020 · NWS FSD · 2 events in 2 counties and zones

Continued warm air advection and the advancement of steep mid-level lapse rates brought MLCAPE up to 2000 J/kg. Storms evolved into small bowing segments with deep-layer shear up to 50 knots and DCAPE values over 1000 J/kg while moving from south central to southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Continued warm air advection and the advancement of steep mid-level lapse rates brought MLCAPE up to 2000 J/kg. Storms evolved into small bowing segments with deep-layer shear up to 50 knots and DCAPE values over 1000 J/kg while moving from south central to southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 6:21 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 6, 6:21 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
721 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 700 PM CDT Sat Jun 6 2020

Early this evening, a storm with a history of producing damaging
winds continues to track east/northeast across the I-29 corridor
into southwest MN, where weakening is expected as less favorable
deep layer shear and instability and lower dew points, reside.
Behind this storm across much of southeast SD, showers and
isolated thunderstorms continue to develop in mid level warm air
advection. Cannot completely rule out an additional isolated
strong to severe storm in this region if any remaining outflow
boundaries can interact with weaker developing storms, but there
is little in the way of stronger upper level forcing.

Along and west of the MO River Valley in SD, severe threat
lingers overnight as storms from western SD and NE track into
central SD where favorable deep layer shear, mid level lapse
rates, and elevated instability.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 404 PM CDT Sat Jun 6 2020

Rather disorganized convective scenario over the next 6-12 hours
across the eastern Plains, resulting in low confidence in timing,
location and strength of convection through tonight. This largely
stems from poor initialization/depiction of ongoing elevated storms
moving through the James River Valley mid-afternoon. These appear to
be tied to zone of strong warm/moist advection as 850mb warm front
slowly lifts north through the area. Impact has been to cool low
level temperatures, which only serves to strengthen the already
strong capping inversion in the wake of the storms. Thus more likely
to see continued scattered elevated showers and storms across the
western/northern CWA through the late afternoon/early evening.

By mid-late evening/overnight,  warm front continues to push north,
steepening mid-level lapse rates across the region as low level jet
increases to 50+kt. While isolated activity is possible in the axis
of higher elevated instability south of the warm front, main focus
for the overnight period looks to be development across the western
Plains which would track into central SD toward 06Z, give or take an
hour or two. Modest consensus in the CAMs has this activity sliding
across our northwest counties, and will keep pops focused there for
tonight. Given lingering uncertainty, opted to keep pops in the mid
chance range for now, but these can be adjusted if confidence grows
through the next few hours. If storms do work into the James River
Valley, deep layer shear of 40+ kt, even above the surface-based
inversion, which would be supportive of a few strong-severe storms
overnight. This risk should diminish late tonight as storms either
track northeast out of our area, or work eastward into more stable
air mass.

Our region remains in the warm sector through the day Sunday, with
warm front well north, and the cool front well west over the High
Plains, though the latter is more diffuse with various lingering
outflow boundaries possible farther east to start the day. All in
all, this should lead to a warm and humid day, with high temps and
peak heat indices in the 90s, with storm chances possibly nudging
toward our western border by late in the day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 404 PM CDT Sat Jun 6 2020

Similar to tonight, capped hot dome of air across our region should
force the better storm chances Sunday night around our western and
northern CWA, possibly scraping through our northwest counties in
the evening. These stray storms, if they develop into our CWA, may
again be strong to severe given steep mid-level lapse rates and
strong shear, but question again is whether storms will develop into
our counties, so will leave pops on the lower side, and mainly
northwest of a Chamberlain to De Smet line for now.

Main focus for the mid-range portion of the forecast will be on the
potential for heavy rains late Monday-Tuesday. Pattern progression
is halted by remnants of Cristobal lifting northward through the
Mississippi Valley, with largely meridional flow across our area
ahead of approaching upper level trough. Moisture from the tropical
remnants wraps westward into elongated mid-level frontogenetic zone,
which best consensus places near/west of I-29 Monday night into
early Tuesday. This should result in prolonged period of moderate
rainfall, with locally heavy rains possible given precipitable water
values approaching 2 inches, which is near the 90th percentile of
climatology. SPC Slight Risk appears justified for late afternoon to
early evening, given proximity of surface cool front west of I-29
late Monday. However, highest instability remains disjointed from
the better shear, with the former east of the boundary, and the
latter largely along/west of the boundary. Thus, although isolated
strong to severe storms are possible, think potential for locally
heavy rainfall will be a greater threat Monday night than severe
risk.

Could see some lingering rain chances in our east into Wednesday,
but this system should largely push to our east by midweek, leaving
cooler and less humid air mass in its place. Late week brings high
degree of uncertainty, mainly with regard to temperatures, as models
are showing very little agreement in evolution of northern stream
wave which drops into the lingering Great Lakes trough. With lack of
strong signal one way or the other, will stick with blended forecast
for now, but be aware that temperatures by Thursday/Friday could be
several degrees cooler, or warmer than going forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM CDT Sat Jun 6 2020

This evening, isolated thunderstorms remain possible across
southeast SD, mainly impacting areas near KBKX to KFSD early this
evening and the James River Valley and areas west toward KHON late
this evening. Lower coverage of storms and lower confidence in
precise timing made thunder chances too low to include in the TAF
at this time. Aside from storms, expect VFR conditions to prevail.

Gusty southeast winds will continue this evening, peaking upwards
of 30 kts with gusts diminishing slightly overnight. As a
southerly low level jet around 50 kts builds into the region late
this evening, low level wind shear will develop and persist
through mid morning on Sunday as well.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, Jun 6, 6:54 AM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
754 AM CDT Sat Jun 6 2020

SDZ038-039-050-052>054-057>060-063>065-071300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible later this morning through
early afternoon, mainly north of Interstate 90. A few storms could
produce hail up to half dollar size and winds to 65 mph.

While storms are highly unlikely late afternoon and early evening,
any storms which do develop would be capable of large hail to golf
ball size, winds to 70 mph and even an isolated tornado.

The better chance for storms mainly near/west of the James River will
spread in later this evening and early in the overnight with a
threat for hail up to quarter size and winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms will be possible again Sunday evening, which could
produce large hail and damaging wind. More storms on Monday afternoon
and Monday night will be capable of being severe as well, along with
producing areas of heavy rainfall and potentially some flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-097-098-NEZ013-SDZ040-055-056-061-062-
066>071-071300-
Lyon-Sioux-Lincoln-Murray-Pipestone-Rock-Dixon-Brookings-Lake-Moody-
McCook-Minnehaha-Turner-Bon Homme-Yankton-Clay-Union-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible during the afternoon north of
Interstate 90, with a small chance to produce hail up to quarter size
or damaging winds to 60 mph. While storms are quite unlikely south of
Interstate 90 later today, if a storm manages to develop toward
early evening, it would likely be severe with large hail, damaging
wind or a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A small chance for a thunderstorm will occur Sunday night north of
Interstate 90, with a threat for a severe storm toward Highway 14.
Additional storms will develop later Monday afternoon, with some
likely to be severe. More persistent showers and storms will continue
through Monday night into Tuesday, which will be capable of very
heavy rainfall and potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-089-090-NEZ014-071300-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Nobles-Jackson-Dakota-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will develop later Monday night and continue at times
through Tuesday night. A few storms may be severe on Tuesday, but
there is a higher probability that storms would produce heavy
rainfall and potentially flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 6, 1:11 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             1 ENE RAVINIA           43.14N 98.41W
06/06/2020  E0.75 INCH       CHARLES MIX        SD   PUBLIC

            REPORTED AT 38862 HWY 50 RAVINIA SD.

&&
Local storm report, Jun 6, 5:06 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     6 NNW SALEM             43.80N 97.43W
06/06/2020                   MCCOOK             SD   TRAINED SPOTTER

            TREES DOWN.

&&
Local storm report, Jun 6, 5:13 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 SW ORLAND             43.82N 97.30W
06/06/2020  M74 MPH          MCCOOK             SD   PUBLIC

&&

PS
Local storm report, Jun 6, 5:37 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     6 E ORLAND              43.89N 97.06W
06/06/2020  M61 MPH          LAKE               SD   PUBLIC

&&

PS

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
June 6, 6:40 PM CST to 6:42 PM CST
Where
Pipestone County, 0.69 mi N of Pipestone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.010, -96.320

RAWS site 216901 (Redstn) 1 mile north northwest of Pipestone measured a peak wind gust of 65 mph.

Thunderstorm Wind, Lyon

When
June 6, 7:32 PM CST to 7:33 PM CST
Where
Lyon County, 0.49 mi W of Tracy Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
44.250, -95.610

Automated weather station TKC measured a peak wind gust of 74 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905186, 905187.